Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 165, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2003, 7:44 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 7:44 PM MDT (01:44 UTC)
- Expired
- Aug 8, 2003, 8:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 3073 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 090144
SVRBOU
COC005-031-090245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
743 PM MDT FRI AUG 8 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
WESTERN DENVER COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF DENVER
* UNTIL 845 PM MDT
* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTHWEST DENVER...MOVING SOUTHEAST AT 30
MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...CENTENNIAL...DENVER...ENGLEWOOD...LITTLETON...
GREENWOOD VILLAGE AND SHERIDAN.
LARGE HAIL UP TO 1 INCH IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND
MOVE TO A SUBSTANTIAL SHELTER.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3956 10506 3966 10506 3979 10506 3980 10495
3956 10470
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 3:25 PM MDT, 4 hours 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT FRI AUG 8 2003 SHORT TERM DISCUSSION...TNGT/SAT...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS THRU PRD. PSG OF SHT WV THIS AFTN HAS SUPPRESSED CONVECTIVE DVLPMNT THIS EVNG SO WILL REDUCE POPS TO ISOLD. MDLS SUGGEST THAT AMS WILL RMN DRIER ON SAT SO WILL LIMIT AFTN CONVCTION TO MTNS AND URBAN CORRIDOR. WITH CLRG SKIES OVRNIGHT MIN TEMPS WILL BE COOLER THAN LAST NIGHT AND WITH MORE SUNSHINE SAT MAX TEMPS WILL WRM BACK INTO 90S ON PLAINS. THUS WILL UNDRCUT MOS TEMP GDNC TNGT AND GNLY GO WITH WRMST NGM MOS TEMPS ON SAT. GARD...WFO BOULDER LONG TERM DISCUSSION: FOR SATURDAY NIGHT AND SUNDAY...THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE FOUR CORNERS AREA WITH A WEAK NWLY FLOW ALF OVR THE CWA. MDLS ALSO INDICATE A WEAK DISTURBANCE OR TWO POSSIBLY OVERRIDING THE RIDGE ON SATURDAY NIGHT...WITH ANOTHER POSSIBLY LATE SUNDAY AFTN OR EVENING. LOW LEVEL ELY FLOW DOES DVLP OVER THE NERN PLAINS SUNDAY AFTN WHICH SHOULD AID THUNDERSTORM DEVELOPMENT...ESPECIALLY ALG THE FRONT RANGE AT THAT TIME. MESOETA SOUNDINGS INDICATE PW VALUES AROUND AN INCH WITH CAPES AROUND 1200 J/KG SUNDAY AFTN. ENUF INGREDIENTS IN THE PICITURE TO MAINTAIN A SLGT CHANCE OF AFTN AND EVENING THUNDERSTORMS ACROSS THE ENTIRE CWA THROUGH SUNDAY. AS FOR THE REST OF FCST PERIOD HAVE OPTED FOR A DRIER FCST AS BROAD UPPER RIDGE EXPANDS AND STRETCHES FM OVR BAJA NORTHEAST INTO NEBRASKA BY WEDNESDAY. FLOW BECOMES MORE SWLY BY MID WEEK AS TROF MOVES INTO THE PACIFIC NW. THE BOTTOM LINE...THERE IS NOT ENUF SUPTROPICAL MSTR APPARANT UNDER THE RIDGE TO WARRANT MORE THAN A SLGT CHANCE IN THE MTNS FOR MONDAY THROUGH FRIDAY...EVEN DRIER BY MIDWEEK OVER THE NERN PLAINS. NO MAJOR DAY TO DAY FLUCTUATIONS EVIDENT IN AFTN TEMPERATURES. COOPER .DEN...NONE.
Hazardous weather outlook, Aug 8, 11:00 AM MDT, 8 hours 44 minutes before
COZ030>051-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI AUG 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING ACROSS THE FORECAST AREA. WITH LIGHT WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE LOCALLY HEAVY RAINFALL. THE ABSENCE OF STRONG VERTICAL SHEAR WILL KEEP THE PROBABILITY OF SEVERE STORM DEVELOPMENT LOW. TROPICAL MONSOONAL MOISTURE WILL REMAIN ENTRENCHED OVER THE AREA. AN UPPER LEVEL DISTURBANCE WILL ENHANCE CONVECTIVE DEVELOPMENT DURING THE AFTERNOON. MORE STABLE AIR MOVING INTO THE AREA BEHIND THIS SYSTEM WILL CAUSE THE STORMS TO END BY AROUND NIGHTFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GARD/FMC
In the hours before
Local storm report, Aug 8, 6:52 PM MDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
652 PM MDT THU AUG 08 2003
...PRELIMINARY STORM REPORT FOR AUGUST 08 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM BOULDER CO 0.75 INCH HAIL
08/08/03 BOULDER
RAYLocal storm report, Aug 8, 7:09 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
709 PM MDT THU AUG 08 2003
...PRELIMINARY STORM REPORT FOR AUGUST 08 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM BOULDER CO 0.75 INCH HAIL
08/08/03 BOULDER
0640 PM BOULDER CO 0.88 INCH HAIL
08/08/03 BOULDER
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.